Coping With the Side Effects of Bipolar Medications
Bipolar disorder has no cure, but there are many types of medications that can help control the symptoms and help you live your life to the fullest. Finding the right combinations of medicines that work for you can take some time, though, because everyone reacts to medicines in different ways and there may be a bit of trial and error to find the medications that are best for you.
The medications most often used to manage bipolar disorder include:
- Mood stabilizers, such as Depakene, Tegretol, and Lamictal
- Antipsychotics, such as Zyprexa, Seroquel, and Risperdal
- Antidepressants, such as Prozac and Zoloft
- Antidepressant/antipsychotic combination, like Symbyax
- Anti-anxiety medications, such as Ativan, Xanax and Librium
All medicines cause some side effects and these affect people differently. While some side effects are serious enough that you might have to switch medicines, you might be able to manage others if they aren’t too bothersome. The most common side effects caused by most of the drugs in these categories include:
- Changes in appetite and weight
- Changes in menstrual periods
- Constipation or diarrhea
- Difficulty sleeping
Sometimes, certain side effects can be lessened by changing how or when you take your medications. Along with your doctor, you can also speak with your pharmacist about this.. Pharmacists are experts on medications and what they do, and they can often give you tips and advice based on your particular needs.
It’s also important to keep in mind that you should not stop taking any of your medications without talking to your doctor first. Sometimes suddenly stopping a medication can cause withdrawal symptoms that could be worse than the side effects, or your symptoms could return.
That being said, here are some tips that may help you manage some of the more common side effects caused by medications used to treat bipolar disorder.
Nausea is often a temporary side effect of drugs like Zoloft. As your body gets used to the medication, the nausea may go away. Unless you’ve been told to take the medication on an empty stomach, try taking it with food. The food may buffer your stomach, lessening the discomfort. Drink plenty of water throughout the day to stay hydrated. You also might ask your pharmacist if you should take an over-the-counter antacid.
Some people find they can manage issues like nausea by trying complementary or alternative therapies, such as meditation or supplements. If you would like to take herbs or supplements, speak with your doctor first, since some of these can cause more serious side effects when combined with the medicines.
If you’re losing your appetite or food just doesn’t seem appealing, try eating smaller meals more frequently. You can use visual tricks, such as serving your food on a small dessert plate, to make your meal look less overwhelming. Eat healthy snacks in between meals, and don’t wait too long before eating. If you’re not hungry, still set up specific meal times, even if you’re only going to eat a small amount.
If your medicine has the opposite effect, and seems to be making you hungrier than usual and causing you to gain weight, you’ll need to focus on eating the most nutritious food possible. That means eating filling foods such as:
- Fruits and vegetables
- Whole grain products, like brown rice and whole wheat pastas
- Legumes, like kidney and pinto beans
If your medicine is causing constipation, first try increasing the amount of water you drink during the day, and add more fiber to your diet. You may be tempted to try taking a laxative or stool softener, but check first with your pharmacist or doctor.
If your problem is diarrhea instead, food with fiber can help absorb some of the liquid in your gut, lessening the diarrhea. Some people find that eating certain brands of yogurt that contain probiotics can help reduce diarrhea as well. There are some medications, like Immodium, that can help, but you should speak with your pharmacist or doctor before taking it.
Psyllium (found in Metamucil) is a bulk-forming fiber laxative that can treat both occasional constipation or diarrhea by absorbing liquid in the intestines and forming a softer bulking stool. As with other medications, check with your pharmacist or doctor first before taking psyllium to relieve your symptoms
Difficulty falling asleep or staying asleep is a common side effect for many medications. If possible, it can be helpful to change the time of day you take the medicines. Some medicines must be taken at specific times of the day to be most effective, but others can be adjusted. So speak with your pharmacist to see if there’s a better medication schedule for you.
Sometimes, side effects are too strong or disturbing, and can't be managed with changes in habits or lifestyle. If this happens to you, please speak to your doctor as soon as possible to discuss alternative treatments. Effective options are usually available, so don’t be hesitant to get relief. It's important that you do not stop taking your medicines without speaking with your doctor, as this can lead to the return of bipolar symptoms. Working together, you and your provider can find the right balance between the side effects of bipolar medications and their benefits.